MAUDE Adverse Event Report: BIOSENSE WEBSTER INC HALO¿ XP ELECTROPHYSIOLOGY CATHETER; CATHETER, ELECTRODE RECORDING

BIOSENSE WEBSTER INC HALO¿ XP ELECTROPHYSIOLOGY CATHETER; CATHETER, ELECTRODE RECORDING
Catalog Number D7T20P15RT
Medical Device Problem Codes Entrapment of Device (1212); Failure to Unfold or Unwrap (1669)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/06/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Since the product was not returned for analysis, no product failure analysis can be conducted and no determination of possible contributing factors could be made.The device history record (dhr) for the lot number 30099055l has been reviewed and it was verified that the device was manufactured in accordance with documented specifications and procedures.Concomitant products: 1.Non-biosense webster, inc.Product - st.Jude medical 7.5 fr short sheath 2.Non-biosense webster, inc.Product - st.Jude/abbott esi mapping system manufacturer's reference # (b)(4).
 
Event or Problem Description
It was reported that a (b)(6) female patient underwent an atrial fibrillation (afib) ablation procedure on which the halo¿ xp electrophysiology catheter became entrapped in the right atrium requiring surgical intervention to remove it.During the procedure, the halo¿ xp electrophysiology catheter was used for a st.Jude /abbot esi mapping and became knotted and got entangled in the right atrium (ra).The catheter could not be removed safety from the patient¿s body via the sheath.A surgical vein cutdown intervention was performed to remove the catheter from the patient¿s body.The patient complained about soreness in groin; therefore, it stayed an overnight for groin monitoring and will require a follow up 4 weeks after the procedure with vascular and 2-3 months follow up with the physician for possible re-evaluation of ablation treatment.Physician¿s opinion regarding the cause of the adverse event is that it occurred due to challenges during catheter placement which caused the catheter knotted in the sheath.There was no physical damage such as exposure of any internal catheter component, electrode sharp edges or component detachment.The sheath used during the procedure was a st.Jude medical 7.5 fr short sheath.Since this adverse event required medical or surgical intervention to preclude permanent impairment of a body function or permanent damage to a body structure, it is to be considered serious and mdr reportable.The knotted catheter and the described medical device entrapment issue were assessed as reportable issues.
 
Additional Manufacturer Narrative
On january 28, 2019, additional information was received from the biosense webster, inc.Representative.It was originally reported that "during the procedure, the halo¿ xp electrophysiology catheter was used for a st.Jude /abbot esi mapping and became knotted and got entangled in the right atrium (ra).The catheter could not be removed safety from the patient¿s body via the sheath.A surgical vein cutdown intervention was performed to remove the catheter from the patient¿s body." however, it has been clarified with the biosense webster, inc.Representative that during the procedure, the halo¿ xp electrophysiology catheter was used for a st.Jude /abbot esi mapping.The catheter was advanced through the sheath and became knotted just after exiting the short sheath in the groin.The physician could not get it to enter the right atrium.The catheter was entangled in the vasculature of the femoral vessels.As the physician was trying to remove it, it would not enter back into the sheath.Manufacturer's reference # (b)(4).
 
Additional Manufacturer Narrative
Additional information was received on december 7, 2018 stating that the catheter was disposed of in surgery.Therefore, fields method codes, result codes, and conclusion codes have been updated.The product was discarded, therefore no product failure analysis can be conducted and device malfunction cannot be confirmed.Manufacturer¿s reference number: (b)(4).
 
Additional Manufacturer Narrative
A correction was noted on (b)(6)2018 as originally the awareness date for follow-up #1 was reported as (b)(6)2018.However, the correct date is (b)(6)2018.Therefore, updated the pma/510k.Date received by manufacturer field.Manufacturer¿s reference number: (b)(4).

Brand Name
HALO¿ XP ELECTROPHYSIOLOGY CATHETER
Common Device Name
CATHETER, ELECTRODE RECORDING
Manufacturer (Section D)
BIOSENSE WEBSTER INC
33 technology drive
irvine CA 92618
MDR Report Key8113694
Report Number2029046-2018-02337
Device Sequence Number11185925
Product Code DRF
UDI-Device Identifier10846835000351
UDI-Public10846835000351
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K002333
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/02/2021
Device Catalogue NumberD7T20P15RT
Device Lot Number30099055L
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/07/2018
Supplement Date Received by Manufacturer12/07/2018
12/05/2018
01/28/2019
Initial Report FDA Received Date11/28/2018
Supplement Report FDA Received Date12/19/2018
12/20/2018
02/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age70 YR
Patient Weight88